Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Pain in the esophagus and stomach problems after the open heart surgery. Mitral valve repair, aortic valve replacement done. On pacemaker. Is it GERD?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
I'm a 64 year old female who had open heart surgery 4 weeks ago...mitral valve repair, flu. That lasted for about 4 days, but I am now having terrible stomach issues. I can't lay stomach is bloated, it makes breathing difficult. I haven't had an appetite since the surgery so I'm eating very little...bowel movements are very limited. Last night I started with pain in my esophagus. I am totally miserable. I'm wondering if I might have GERD, or if this is something that I should speak to my cardiologist about.
Posted Thu, 19 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 45 minutes later
Hello and thanks for the query.

Your symptoms are suspicious for a mild degree of Gastritis or Esophagitis which is commonly referred to as GERD (Gastroesphageal Reflux Disease). I think right now it is reasonable for you to start a 14 day trial of drug belonging to category Proton pump Inhibitor like Omeprazole.

I would recommend you to decrease intake of caffeine, coffee, tea and heavy foods such as fatty meats or fried and spicy foods.

I would expect your symptoms to improve with this drug and diet modifications as mentioned above. You can get this drug prescribed by your Physician after examination.

Again I thank you for the opportunity to assist you with your health concern. If you have any additional concerns I would be happy to address them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor